If a mother’s love could cure addiction, my son Ryan would be alive today. He was just 23 when he died of a drug overdose on July 10, 2014. He was a gifted artist and musician. I miss his smiling face, his free spirit and hearing him sing and play guitar. Ryan started smoking marijuana in high school. Like other teens, he also struggled with depression and anxiety.
Lesson 1: Safely dispose of unused medication and keep medications in a secure place
His path to addiction started three years before he died with Vicodin that had been prescribed to me after the first of two back surgeries. About a year after the first surgery, I began to have back pain again and decided to take the medication that was leftover. It looked different, and I discovered that they had been replaced with Tylenol capsules.
My husband and I called a family meeting with all four of our children, and Ryan eventually confessed that he had taken the Vicodin. We were alarmed but unaware of how serious this actually was. The opioid epidemic hadn’t fully hit, and we, along with many doctors and nurses, still thought they were safe. Around the same time, I discovered that Ryan had also taken some Adderall that had been prescribed for his brother’s ADHD.
I would later learn that when Ryan and his friends would plan parties, they sent out the word for everyone to take any prescription medication from neighbors, grandma or mom and dad. They mixed all the pills together in a bowl, and they would make a game out of randomly ingesting them.
Lesson 2: Know the signs of opioid use
Ryan was becoming more moody and irritable. I worried a lot about his mental health, but one bright spot in his life was his girlfriend. She was the one who called me at work to report that Ryan was talking about suicide. I took him to the emergency room where a blood test revealed opioids and benzos, which are prescribed for anxiety. Over the next few months, other red flags appeared:
- Ryan was losing weight.
- He was moody and often had headaches, nausea and vomiting and cold sweats.
- Spoons in my home were disappearing.
- Valuables began disappearing including a cell phone, jewelry, a coin collection and a camera.
- He complained of severe muscle and bone aches and intense cramping in his limbs.
- He wore long sleeved shirts and jeans even in hot weather.
- He lost many old friends and had many new friends.
Ryan was often sick in the morning but would feel better in the afternoon. I now know that he was going through opioid withdrawal. Symptoms disappeared when he took more of the drug. Over two years, Ryan was in residential treatment four times. During one stay, he told me how his addiction turned from opioid pills to heroin. A dealer told Ryan that instead of paying $80 for one prescription opioid pill, he could get him a bag of heroin for $10. I had his Facebook password and logged on and found a message from his dealer with instructions on how to snort or cook and inject the heroin.
Ryan loved his girlfriend and had dreams of getting married and having kids. After a third stay in residential treatment, it looked like he might make it. I was so proud and hopeful when he made it five months drug free. Then one night, his girlfriend sent me a picture asking if he looked “normal”. He was nodding off on her sofa with his head arched back, mouth open and eyes half closed. We picked him up and got him into treatment for the fourth and last time.
Lesson 3: Addiction is a disease that must be treated with aggressive therapy and medication
After another 28-day stay, Ryan went to a sober house. At the time, the sober house had a strict policy against Medication Assisted Treatment (MAT). That meant that Ryan couldn’t take Suboxone, a medication he so desperately needed. It reduces cravings and prevents fatal relapses. I believe it was that policy that led to the phone call we got three days later informing us that Ryan had died of an overdose in his room.
After his death, I met a mother whose son overdosed the same day that Ryan did. His name is also Ryan. Her Ryan is alive today and continues to recover with the help of Suboxone.
Lesson 4: Keep Naloxone/Narcan in your home
Before that fatal overdose, Ryan had survived two other overdoses. The first time, Ryan’s sister found him unconscious, his face turning blue and barely breathing. She called 9-1-1, and paramedics took him to a hospital. The next time, friends had taken him to an emergency room.
Opioids cause drowsiness and can slow or even stop someone from breathing. Fortunately, there is a medication that rapidly reverses an opioid overdose called Naloxone or Narcan. It begins to work within two minutes. It’s safe, easy to use and state laws make Narcan available without a prescription. Research shows that every 227 doses of Naloxone distributed saves one life. Friends, family and even bystanders can save lives with it. Get trained and carry Narcan!
Ryan’s life has been cut short forever. My hope is that we can save other lives with education and awareness, proper disposal of unused medication, greater access to Naloxone/Narcan and more compassionate, evidence-based treatment.
Where to safely dispose of unused medication
Find a HealthPartners takeback site at 25 locations in Minnesota and western Wisconsin.
Where to get Narcan
- HealthPartners pharmacies can distribute Naloxone to patients. The Minnesota Department of Health has a list of other pharmacies that carry it.
- The Steve Rummler Hope Network trains and distributes Naloxone to the public. Its first Naloxone Access Pickup Point program will be in Washington County. The Steve Rummler Hope Network is training volunteers and hopes to be in all Minnesota counties in September.
- Narcan-trained individuals like Lori Lewis.